Hail, Montgomery
- When
- May 14, 10:30 AM EST
- Where
- Montgomery County, 3 mi W of Pilot
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.050, -80.417
Numerous thunderstorms developed late in the morning on the 14th, lasting into the afternoon. Severe storms brought mainly large hail, up to half dollar size, to southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Numerous thunderstorms developed late in the morning on the 14th, lasting into the afternoon. Severe storms brought mainly large hail, up to half dollar size, to southwest Virginia. Isolated wind damage also occurred, resulting in a few trees down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 14, 9:07 AM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1007 AM EDT SUN MAY 14 2006 .SHORT TERM /REST OF TODAY/... KFCX 88D HAS RETURNED TO NORMAL OPERATIONS. LOOKS LIKE A RATHER BUSY AFTERNOON IN STORE AS LARGE UPPER LOW PUSHES SECONDARY FRONTAL ZONE AND ASSOCIATED TRIPLE POINT WAVE INTO THE AREA. INIT S/W OVER SW VA CAUSING BAND OF EASTERN CONVECTION SHOULD CONTINUE TO ROTATE EAST ALLOWING A BRIEF BREAK LATE THIS MORNING BEFORE COVERAGE INCREASES AHEAD OF THE BOUNDARY. CURRENT CLEARING IN WAKE OF FIRST CONVECTION WILL ONLY LEAD TO ENHANCED INSTABILITY/LAPSE RATES AS UNCAPPED MODIFIED RAOBS SHOW 1-2K CAPES ESPCLY SOUTH/EAST WHERE INTERACTION WITH DEEPER RH SHOULD BE BEST. THIS ALSO DEPICTED BY LATEST RUC/NAM WHICH INDICATE GOOD DIFFLUENCE EASTERN HALF JUST NORTH OF THE JET CORE. LOW WET BULBS/FREEZING LEVELS SUPPORT HAIL PRODUCERS WITH ABOUT ANY ORGANIZED CORE GIVEN COLD 5H TEMPS...SO MAY INCLUDE MENTION IN ZFP. OTRW WILL LIKELY STAY CLOSE TO GOING POPS GIVEN DYNAMICS WITH HIEST CAT VALUES ACROSS THE NORTH/EAST WHERE BEST COVERAGE SHOULD END UP LATER ON. BRIEF PERIOD OF HEATING MAY ALSO ACT TO PUSH HIGHS WARMER THAN EXPECTED MOUNTAINS AND CLOSER TO WARMER MET MOS IN SPOTS. && .PREV DISCUSSION... (ISSUED 644 AM EDT SUN MAY 14 2006) AVIATION... ONE BAND OF WEAKENING SHOWERS AND ISOLATED THUNDERSTORMS MOVING THROUGH THE AREA EARLY THIS MORNING...THEN THERE WILL BE A BREAK BEFORE ANOTHER ORGANIZED AREA OF STORMS MOVES IN AHEAD OF A FRONT LATE THIS MORNING AND THIS AFTERNOON. I HAVE INCLUDED A PERIOD OF HEAVIER SHOWERS WITH CB IN THE CLOUD GROUP FOR BLF...LWB AND ROA. FOR LYH AND DAN THE CHANCES OF THUNDERSTROMS IS HIGH ENOUGH THERE THAT I INCLUDED A 3 HOUR PERIOD WITH THUNDER. ANY OF THE STORMS TODAY WILL HAVE A POTENTIAL FOR LARGE HAIL SINCE THE FREEZING LEVEL WILL BE QUITE LOW. THE SHOWERS AND STORMS WILL BRING MVFR CONDITIONS THIS AFTERNOON TO ALL AIRPORTS...POSSIBLY SOME BRIEF PERIODS OF IFR IF HEAVIER STORMS PASS OVER THE AIRPORTS. LOOKS LIKE THE SHOWERS WILL END EARLY IN THE EVENING AND IF WE HAVE QUICK CLEARING...WILL BE A GOOD SETUP FOR FOG TO DEVELOP. I HAVE PUT FOG IN ALL OF THE TAFS...AND INCLUDED A PERIOD OF DENSE LIFR FOG AT LWB...LYH AND DAN TOWARD MORNING. PREV DISCUSSION... (ISSUED 343 AM EDT SUN MAY 14 2006) SHORT TERM /TODAY THROUGH TONIGHT/... CLOSED UPPER LOW IS OVER ILLINOIS EARLY THIS MORNING AND BEGINNING TO SHIFT SOUTHWARD AS STRONG JET ENERGY ROUNDS THE BASE OF THE TROUGH. THE LEFT EXIT REGION OF THIS JET EXTENDS INTO THE SOUTHERN APPLN MTNS AT THIS TIME...AND MODELS SHOW IT SHIFTING NORTH AND EAST TODAY AS THE JET CORE GETS MORE OF A CONCAVE BEND AS IT ROUNDS THE BASE OF THE TROUGH. THAT PUTS MUCH OF THE EASTERN PART OF THE FORECAST AREA IN THE FAVORED LEFT EXIT REGION- SO LOOKS LIKE THERE WILL BE PLENTY OF UPPER DYNAMICS AS THE OCCLUDED SFC FRONT WEST OF THE APPLNS MOVES THROUGH THE REGION TODAY. MAIN QUESTION IS IF WE WILL GET MUCH SUN AFTER THIS FIRST WAVE OF SHOWERS AND ISOLATED THUNDERSTORMS WEAKENS TOWARD DAYBREAK. CURRENT THINKING IS THAT WE WILL NOT SEE MUCH SUN...BUT SHOULD STILL GET MODERATELY UNSTABLE IN THE PIEDMONT WITH FAIRLY STEEP RATES HELPING TO REACH CAPES OF 1000 TO 1500 J/KG. THERE IS SUFFICIENT SHEAR FOR MULTICELL CLUSTERS OF STORMS...AND WITH FREEZING LEVELS AROUND 9000 FT LARGE HAIL WILL BE A THREAT...ALONG WITH A LESSER THREAT OF DAMAGING WINDS FROM SOME OF THE STRONGEST STORMS. WILL BE ISSUING A SEVERE WEATHER OUTLOOK THE PIEDMONTS AND FOOTHILLS OF SW VA/NW NC. I STAYED CLOSE TO MAV HIGH TEMPS FOR THE DAY- SEEMED A LITTLE WARM...BUT WITH JUST A LITTLE SUN WE SHOULD BE ABLE TO REACH THE LOWER 70S IN THE PIEDMONT. CONVECTION WILL BE SHIFTING NORTH AND EAST WITH THE OCCLUDED FRONT TONIGHT- KEPT THE HIGHEST POPS IN THE NERN CWA. LONG TERM /MONDAY THROUGH SATURDAY/... THE UPPER LOW WILL BE OVER THE SOUTHERN OHIO VALLEY. WE LOSE THE DEEP MOISTURE...BUT WE SHOULD SEE MORE SUN...WHICH WILL HELP WITH SFC HEATING AND BECOMING UNSTABLE ENOUGH FOR SCATTERED DIURNAL SHOWERS AND THUNDERSTORMS MAINLY IN THE MTNS AND FOOTHILLS. THIS SAME PATTERN CONTINUES INTO TUESDAY AS THE OLD UPPER LOW SLOWLY LIFTS NORTHEAST INTO THE MID ATLANTIC REGION. A RAISED TEMPS A FEW DEGREES BOTH MONDAY AND TUESDAY IN THE PIEDMONT THINKING THERE WILL BE MORE SUN. NO CHANGES WERE MADE TO THE FORECAST BEYOND TUESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 501 AM EDT SUN MAY 14 2006 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-150915- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 501 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING IN THE FOOTHILLS AND PIEDMONT OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. A COMBINATION OF COLD TEMPERATURES ALOFT...A STRONG UPPER LEVEL JET STREAM...AND DEEP MOISTURE ACROSS THE AREA WILL PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON. THE FREEZING LEVEL IS LOW ENOUGH THAT A FEW OF THE STORMS ARE LIKELY TO PRODUCE PENNY SIZED OR LARGER HAIL. A FEW OF THE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS. IF WE SEE SOME BREAKS OF SUN THIS MORNING TO PRODUCE SURFACE HEATING...THEN STRONG STORMS MAY BE WIDESPREAD THIS AFTERNOON...PARTICULARLY IN SOUTH SIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. NCZ001-002-018-VAZ007-009>020-WVZ042>045-150915- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 501 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COMBINATION OF COLD TEMPERATURES ALOFT...A STRONG UPPER LEVEL JET STREAM...AND DEEP MOISTURE ACROSS THE AREA WILL PRODUCE SCATTERED THUNDERSTORMS TODAY. THE FREEZING LEVEL IS LOW ENOUGH THAT A FEW OF THE STORMS MAY PRODUCE PENNY SIZED OR LARGER HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL 3 W DOBSON 36.39N 80.78W
05/14/2006 E0.75 INCH SURRY NC LAW ENFORCEMENT
COMPLETELY COVERED GROUND
&&
RMGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 553 AM EDT SUN MAY 14 2006 NCZ003-004-020-VAZ016-032-142200- SURRY-STOKES-YADKIN-CARROLL-PATRICK- INCLUDING THE CITIES OF...DOBSON...DANBURY...YADKINVILLE... GALAX...STUART 553 AM EDT SUN MAY 14 2006 ISOLATED THUNDERSTORMS...WITH UP TO DIME SIZED HAIL...WILL CONTINUE MOVING NORTHEAST IN THE MOUNTAINS AND FOOTHILLS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. EXPECT RAIN FALL AMOUNTS UP TO ONE HALF INCH WITH WIND GUSTS TO 30 MILES AN HOUR WITH THE PASSAGE OF THESE THUNDERSTORMS. RMG
The Roanoke radar (KFCX), 13 km away, was scanning. The volume nearest the first event began at 15:31 UTC.
14 hail, 2 thunderstorm wind. Local standard time, as filed.
Along Interstate 81.
Tree down on North Electric Road.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508415, 5508297, 5508298, 5508299, 5508404, 5508405, 5508413, 5508414, 5508406, 5508407, 5508408, 5508409, 5508410, 5508411, 5508412, 5508416.